ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Force-free equilibria of magnetized jets

Koenigl, A and Choudhuri, Arnab Rai (1985) Force-free equilibria of magnetized jets. In: Astrophysical Journal, Part 1, 289 (1). pp. 173-187.

[img] PDF
2.pdf - Published Version
Restricted to Registered users only

Download (309kB) | Request a copy
Official URL: http://www.iop.org/EJ/APJ


Force-free equilibrium configurations of magnetic-pressure-dominated magnetized supersonic jets confined by slowly varying external pressure are investigated analytically. For the case where internal dissipation mechanisms are active, the lowest-energy field configuration is found to be the superposition of an axisymmetric mode and a helical mode with a wavelength equal to 5 times the jet radius, and the pressure below which the nonaxisymmetric mode becomes energetically favorable is given as 2700 times the product of the 4th power of the magnetic helicity per unit length and the -6th power of the magnetic flux. A model of the total and polarized emission of such a configuration is developed and applied to the extended well-collimated astronomically resolved jet NGC 6251. The model is shown to reproduce significant features such as transverse oscillations of the ridge line, width oscillations and emission knots, the projected magnetic-field configuration, oscillations of the degree of polarization, and the distribution of the Faraday rotation measure.

Item Type: Journal Article
Publication: Astrophysical Journal, Part 1
Publisher: Institute of physics
Additional Information: Copyright for this article belongs to Institute of physics.
Department/Centre: Division of Physical & Mathematical Sciences > Physics
Date Deposited: 21 Feb 2010 08:30
Last Modified: 19 Sep 2010 05:55
URI: http://eprints.iisc.ac.in/id/eprint/25649

Actions (login required)

View Item View Item